Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 203, NWS Cleveland, OH

August 4, 2003Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 4, 2003, 6:26 PM EDT for Seneca County, Ohio. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 6:26 PM EDT (22:26 UTC)
Expired
Aug 4, 2003, 7:30 PM EDT
In force
64 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Seneca County, OH

The radar

The Cleveland radar (KCLE), 115 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS51 KCLE 042226
SVRCLE
OHC147-042330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
626 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SENECA COUNTY IN NORTHWEST OHIO...

* UNTIL 730 PM EDT

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF FOSTORIA...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMVILLE
  FOSTORIA
  NEW RIEGEL
  TIFFIN

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4123 8344 4104 8342 4101 8284 4126 8285

$$
ADAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:35 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 4, 3:35 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EDT MON AUG 4 2003

AXIS OF HIGHEST INSTABILITY ACRS N CNTRL AND NE OH BEING DRIVEN
SOMEWHAT BY DAYTIME HEATING AND SHUD BGN TO DECREASE BY SUNSET.
FLLOD WATCH WL NOT NEED TO BE EXTENDED EXCEPT WL ISSUE FOR EASTERN
COUNTIES FM CANTON TO YTOWN WHERE ACTIVITY IS GOING GOOD AND SOME
TRAINING TAKING PLACE WITH LOW FLASH FLOOD GUIDANCE. VORT MAX MAKING
DECENT PROGRESS ACRS S CNTRL INDIANA AND PROGGED INTO S CNTRL OH
OVNGT. ACTIVITY ASSOCD WITH WAVE AND TROUGH MAY CONT WELL INTO THE
NGT BUT MOST SHUD STAY S OF FCST AREA. BULK OF ACTIVITY LINED UP
WITH TROUGH ALOFT WHICH SHUD SHIFT E OF FCST AREA BY TOMORROW NGT
WITH LESSER CHANCES DURING THE DAY TUE NW OH. LESSER CHANCES WED BUT
STILL COULD BE A FEW CELLS AROUND THEN A SOMEWHAT BETTER CHC THUR AS
ANOTHER WAVE ROTATES INTO TROUGH. TEMP GUIDANCE OK AND DIURNAL
RANGES SHUD INCR AS SKIES OPEN UP SOME NEXT COUPLE OF DAYS.

.CLE...
OH...FLOOD WATCH NE OH TIL 10 PM OHZ022-023-032-033.
PA...NONE.

KOSARIK
Hazardous weather outlook, Aug 4, 5:04 AM EDT, 13 hours 22 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
504 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL OCCUR TODAY...AND THERE IS A SLIGHT
RISK THAT SOME OF THE THUNDERSTORMS COULD BE SEVERE MAINLY DURING
THE AFTERNOON AND EVENING HOURS. BRIEF HEAVY DOWNPOURS MAY ALSO
OCCUR AND COULD CAUSE SOME LOCALIZED STREET AND LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 4, 4:44 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
444 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0333 PM    HUBBARD                   OH   1.75 INCH HAIL
08/04/03   TRUMBULL

FMK
Local storm report, Aug 4, 4:53 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
453 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    PORTAGE                   OH   .88 INCH HAIL
08/04/03   WOOD

FMK
Local storm report, Aug 4, 5:38 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
538 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    MAGNOLIA                  OH   FLOOD
08/04/03   STARK                          MANY FLOODED ROADS AND
                                          DITCHES.

0510 PM    MADISON                   OH   WIND DAMAGE
08/04/03   LAKE                           COUPLE TREES AND SOME
                                          WIRES KNOCKED DOWN.

FMK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:31 PM EDTSevere Thunderstorm WarningCLELucas, Wood59 min
Aug 3, 11:37 PM EDTSpecial Marine WarningCLE113 min
Aug 3, 11:37 PM EDTSpecial Marine WarningCLE113 min
Aug 4, 1:41 PM EDTTornado WarningCLEWood34 min
Aug 4, 1:53 PM EDTSpecial Marine WarningCLE2 hr
Aug 4, 2:34 PM EDTSpecial Marine WarningCLE116 min
Aug 4, 2:34 PM EDTSpecial Marine WarningCLE116 min
Aug 4, 2:34 PM EDTSpecial Marine WarningCLE116 min
Aug 4, 3:12 PM EDTSevere Thunderstorm WarningCLETrumbull33 min
Aug 4, 3:44 PM EDTFlash Flood WarningCLEStark2 hr
Aug 4, 4:33 PM EDTSpecial Marine WarningCLE117 min
Aug 4, 4:33 PM EDTSpecial Marine WarningCLE117 min
Aug 4, 4:33 PM EDTSpecial Marine WarningCLE117 min
Aug 4, 4:34 PM EDTSevere Thunderstorm WarningCLEWood56 min
Aug 4, 4:39 PM EDTFlash Flood WarningCLEWood4 hr
Aug 4, 4:57 PM EDTSevere Thunderstorm WarningCLELake63 min
Aug 4, 5:22 PM EDTFlash Flood WarningCLEHancock3 hr
Aug 4, 6:32 PM EDTSpecial Marine WarningCLE118 min
Aug 4, 6:32 PM EDTSpecial Marine WarningCLE118 min
Aug 4, 6:32 PM EDTSevere Thunderstorm WarningCLEOttawa58 min
Aug 4, 6:46 PM EDTFlash Flood WarningCLESeneca4 hr
Aug 4, 7:05 PM EDTSevere Thunderstorm WarningCLESummit55 min
Aug 4, 7:19 PM EDTSevere Thunderstorm WarningCLEStark26 min
Aug 4, 7:23 PM EDTSevere Thunderstorm WarningCLEPortage67 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.